Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 203, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2000, 4:57 PM CDT for Barton County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2000, 4:57 PM CDT (21:57 UTC)
- Expired
- Oct 13, 2000, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 5:00 PM CDT | Hail 0.88 | Hoisington, KS | |
| Oct 13, 5:08 PM CDT | Hail 1 | Hoisington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132157 SVRICT KSC009-132245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT FRI OCT 13 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 457 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF OLMITZ...OR ABOUT 9 MILES NORTH OF GREAT BEND... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HOISINGTON AROUND 505 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 545 PM CDT. LAT...LON 3853 9893 3844 9885 3858 9856 3869 9869 CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:45 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 13, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI OCT 13 2000 MAIN FCST PROBLEM IS CONVECTION AND POSSIBILITY FOR SEVERE WX THRU SATURDAY. AN INITIAL SHORTWAVE IN SWRLY SUBTROPICAL PLUME WAS MOVG THRU S-CNTRL KS EARLY THIS PM...WITH SCATTERED CONVECTION ASSOCIATED WITH IT. THIS CONVECTION APPEARS TO BE ELEVATED THUS FAR. WATER VAPOR SHOWS A STRONGER SHORTWAVE MOVG E-NEWD THRU NERN NM/SERN CO, WHICH WL MOVE OUT ACROSS WRN KS BY EARLY EVENING, WITH MID LVL COOLING RESULTING IN STEEPENING LAPSE RATES OVER THE NWRN 1/2 OF STATE. SFC COLD FRONT WL PUSH SEWD INTO CNTRL KS DURING THE EVENING, MERGING WITH SFC TROF WHICH EXTENDS FROM NR RSL TO W OF MEDICINE LODGE. AS LOW LVL FLOW BACKS SOME, THIS SHOULD PROVIDE INCREASING LOW LVL CONVERGENCE OVER CNTRL KS. STRONG MID-UPR SPEED MAX WL PROVIDE NECESSARY DIR/SPEED SHEAR FOR ORGANIZED STORMS. WL MAINTAIN A MENTION OF SVR IN ZONES FOR THIS EVE FOR CNTRL/S-CNTRL KS. 850 LOW LEVEL JET WL GRADUALLY VEER OVERNIGHT, WITH WAA/ISENTROPIC LIFT LIKELY SUSTAINING CONVECTION AND ALLOWING IT TO BECOME MORE WIDESPREAD AS IT PROPAGATES EWD. MODELS IN AGREEMENT THAT SFC FRONT WL HANG UP SATURDAY FROM SOUTH CNTRL THRU NERN KS, WITH 60-65 DWPTS E OF FRONT. AS MID-UPR LVL JET STREAK CONTINUES TO MOVE NEWD AWAY FROM REGION, MUCH OF THE FCST AREA WL BE IN FAVORABLE RR QUAD FOR STRONG UPR DIVERGENCE/LIFT. NGM/ETA BOTH FCST CONSIDERABLE CLOUD COVER DURING DAY, WHICH MAY INHIBIT SFC BASED INSTABILITY SOME. HOWEVER, SFC-6 KM SHEAR AROUND 40 KTS SUGGESTS ORGANIZED CONVECTION PSBL, ESPECIALLY IF ANY BREAKS OCCUR. WL KEEP MENTION OF SVR OUT OF ZONES THIS FAR OUT, DUE TO UNCERTAINTY WITH AMOUNT OF INSTABILITY AND LOW LVL CONVERGENCE ALONG FRONT. WL RETAIN LIKELY POPS ALONG AND E OF FRONT SAT INTO SAT NIGHT. NO SUBSTANTIAL CHANGES WERE MADE TO CURRENT TEMP FCST. COORDINATED WITH WFO'S TOP AND SGF. EXTENDED FCST: MONDAY, SHORTWAVE TROF MOVG THRU CNTRL/SRN ROCKIES LOOKS FASTER ON THIS MORNINGS 12Z AVN COMPARED TO LAST NIGHTS MRF. CHANCE FOR PCPN APPEARS TOO SLT ATTM TO MENTION, AND WOULD BE TIED TO WAA/ISENTROPIC LIFT THAT MAY DEVELOP NORTH OF OLD FRONTAL BNDRY TO OUR SOUTH. WL KEEP A DRY AND SEASONAL TEMP FCST GOING MON-THURS WITH MODELS FCSTG TROF TO WEAKEN AS IT MOVES EAST FOLLOWED BY SHORTWAVE RIDGING. FCSTID = 9/CARUSO ICT 60 73 54 70 / 60 60 60 30 HUT 58 73 53 70 / 60 60 60 30 EWK 59 73 53 70 / 60 60 60 30 EQA 60 73 57 70 / 60 60 60 40 WLD 61 73 56 70 / 60 60 60 40 RSL 50 74 50 70 / 40 40 40 10 GBD 53 74 50 71 / 40 40 40 20 SLN 55 74O 51 71 / 50 50 40 10 MPR 55 73 51 71 / 50 50 50 20 CFV 61 73 60 70 / 70 70 60 50 CNU 60 73 60 70 / 70 70 60 50 K88 60 73 59 70 / 70 70 60 50 .ICT...NONE.
In the hours before
Special weather statement, Oct 13, 12:02 PM CDT, 4 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CDT FRI OCT 13 2000
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS:
CHASE MARION MCPHERSON
SALINE RUSSELL BARTON
LINCOLN ELLSWORTH RICE
SOUTH CENTRAL KANSAS:
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER
THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST FROM THE
SOUTHERN ROCKIES ACROSS THE CENTRAL PLAINS DURING THE LATE AFTERNOON
AND EVENING. AS COLDER AIR ALOFT MOVES OVER THE INCREASING MOISTURE
AT LOW LEVELS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY
LATE THIS AFTERNOON AND EVENING. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON. HOWEVER...ANOTHER
AREA OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
FROM WEST OF RUSSELL TO DODGE CITY BY LATE AFTERNOON. THIS LINE OF
STORMS IS THEN EXPECTED TO MOVE EAST AND NORTHEAST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING.
TH MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWN-BURST WINDS
AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED FROM LATE
AFTERNOON THROUGH THIS EVENING...MAINLY :WEST OF A LINE FROM EUREKA
TO ARKANSAS CITY.
DARMOFALSpecial weather statement, Oct 13, 12:04 PM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT FRI OCT 13 2000
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS:
CHASE MARION MCPHERSON
SALINE RUSSELL BARTON
LINCOLN ELLSWORTH RICE
SOUTH CENTRAL KANSAS:
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER
THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST FROM THE
SOUTHERN ROCKIES ACROSS THE CENTRAL PLAINS DURING THE LATE AFTERNOON
AND EVENING. AS COLDER AIR ALOFT MOVES OVER THE INCREASING MOISTURE
AT LOW LEVELS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY
LATE THIS AFTERNOON AND EVENING. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON. HOWEVER...ANOTHER
AREA OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
FROM WEST OF RUSSELL TO DODGE CITY BY LATE AFTERNOON. THIS LINE OF
STORMS IS THEN EXPECTED TO MOVE EAST AND NORTHEAST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWN-BURST WINDS
AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED FROM LATE
AFTERNOON THROUGH THIS EVENING...MACINLY WEST OF A LINE FROM EUREKA
TO ARKANSAS CITY.
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.